Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Amarillo, TX

July 23, 2002Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 23, 2002, 4:56 PM CDT for Randall County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 4:56 PM CDT (21:56 UTC)
Expired
Jul 23, 2002, 5:30 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:00 PM CDTHail 0.88Canyon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS54 KAMA 232156
SVRAMA
TXC381-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RANDALL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 530 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PALO DURO CANYON...OR ABOUT 14 MILES EAST 
  OF CANYON...MOVING NORTH AT 20 MPH. IN ADDITION...SPOTTERS         
  REPORTED NICKEL SIZE HAIL IN THE PALO DURO CANYON AT 450 PM.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PALO DURO CANYON AND LAKE TANGLEWOOD

LARGE HAIL UP TO THE SIZE OF NICKELS...DAMAGING WINDS...AND 
TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

LAT...LON 3476 10192 3477 10164 3518 10163 3518 10191

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM CDT, 1 hour 41 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE JUL 23 2002

ATMOSPHERE MUCH MORE STABLE OVER FORECAST AREA AS COMPARED TO
YESTERDAY.  CONVECTION FOCUS WILL AROUND LEFT-OVER BOUNDARIES.
CHANCE POPS ACROSS AREA LOOK GOOD FOR TONIGHT AND MAY GO
CATEGORICAL IN SOME AREAS.  LACK OF STRONG STEERING FLOW
WILL STILL LEND TO STORMS PRODUCING HEAVY RAINFALL.  ONLY OTHER
CONCERN IS WINDS.  CURRENT MODELS ARE ALL OVER THE PLACE AND
CURRENT OBS ARE ALSO. WILL GO WITH IDEA OF WINDS VEERING TO
SOUTHWEST THROUGH THURSDAY. SLIGHT CHANCE AFTERNOON/EVENING
ACTIVITY ON WEDNESDAY ALSO IN LINE WITH ATMOSPHERE STABILIZING
SOMEWHAT UNDER BROAD RIDGE. AM CONCERNED THAT CHANCE POPS IN
NORTHWEST ON WEDNESDAY NIGHT AND THURSDAY NIGHT MAY BE OVERDONE.
CURRENT MODEL RUNS DO NOT SUPPORT THIS AND WILL TAPER THEM BACK FOR
NOW. THIS WILL ALSO FALL IN LINE WITH SURROUNDING AREA FORECASTS.
TEMPS OVER THE NEXT SEVERAL DAYS LOOK TO BE IN GOOD SHAPE WITH MODEL
GUIDANCE REFLECTING NUMBERS THAT ARE FAIRLY REALISTIC.

FOR THE EXTENDED PERIOD...BROAD RIDGE CONTINUES INTO EARLY NEXT
WEEK SO WARM DRY FORECAST WILL PERSIST. GFS NOW INDICATING A
SHORTWAVE UNDER-CUTTING THE RIDGE AND DEVELOPING OVER THE PANHANDLE
REGION BY TUESDAY. AGAIN...WILL NOT TOUCH FORECAST IN THIS TIME FRAME
UNTIL MODEL RUNS A LITTLE MORE CONSISTENT ON THIS FEATURE.

FCSTID = 1

AMARILLO    65 93 67 95 /  40 20 20 00
BEAVER      65 96 69 97 /  30 20 20 00
BOISE CITY  61 94 65 95 /  30 20 20 00
BORGER      64 94 67 96 /  30 20 20 00
BOYS RANCH  63 94 66 95 /  40 20 20 00
CANYON      64 94 67 95 /  40 20 20 00
CLARENDON   69 94 71 96 /  40 20 20 00
DALHART     63 93 66 95 /  30 20 20 00
GUYMON      64 96 68 97 /  30 20 20 00
HEREFORD    64 94 67 96 /  40 20 20 00
LIPSCOMB    66 95 70 97 /  30 20 20 00
PAMPA       66 94 69 97 /  40 20 20 00
SHAMROCK    71 94 72 98 /  40 20 20 00
WELLINGTON  71 94 72 98 /  40 20 20 00

.AMA...
TX...NONE.
OK...NONE.

GARCIA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:12 PM CDTFlash Flood WarningAMARandall48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.